Of course, if your dog is in pain, you want to help with medication that will make it go away. However, providing your pet with human medicines (such as aspirin and acetaminophen) can cause more problems than it can cure. Please do not give your dog pain medication unless your vet recommends it.
It is essential not to give your dog medication because it is not behaving normally. Even if your dog is in pain, you may not know precisely what is causing the problem. To get to the root of the problem, you want to take your dog to the vet. This helps clarify what’s going on and where the pain is coming from.
Aspirin and your dog
Although aspirin is sometimes used for dogs, it is often used for targeted pain relief in arthritis. Even then, caution and veterinary supervision are required. This is because medicines containing acetaminophen (like Tylenol) are very toxic to pets and may be fatal to both dogs and other animals like cats.
Aspirin, in particular, is classified in a class of drugs called NSAIDs or non-steroidal anti-inflammatory drugs. Dogs are susceptible to the gastrointestinal effects of NSAIDs, which include pain, bleeding and ulceration. Interestingly, coated aspirin helps with gastrointestinal effects and can be recommended by a veterinarian. However, aspirin is difficult for pets and can cause many problems. Indeed, aspirin can cause congenital disabilities, so mainly it should never be given to pregnant animals.
Finally, aspirin also interacts with several other medications such as cortisone, digoxin, several antibiotics, phenobarbital and furosemide (Lasix). It is good practice to check with your vet about what’s going on with your pet and what is the best medication before trying to find a quick fix with a pain reliever.
Drugs for dogs and cats
NSAID drugs for dogs like Rimadyl, Deramaxx and Previcox can be an excellent alternative to aspirin for canine arthritis. Similarly, glucosamine/chondroitin supplements like Cosequin can also relieve pain for arthritic pets. Besides, they can be used alone or with NSAIDs and other therapies.
Before taking these medications, you should contact a veterinarian who can assess your animal for pain levels, general health, and blood values (which will allow your veterinarian to identify liver and kidney indications).
If your pet shows signs of illness, consult a veterinarian as soon as possible. As with any medication, it is imperative that you only give it to your dog under the advice and supervision of your veterinarian.
When to see a veterinarian
If you suspect that your pet has entered a poison or has overdosed, contact your veterinary or national hotline immediately. For example, you can call the ASPCA Animal Poison Control Center (888-426-4435) or the Pet Poison Helpline (1-800-222-1222).
Sometimes it is difficult to know when there is a real emergency. If you are unsure, you can always call your veterinarian’s office to find out whether your pet needs to come or visit. Certain things can be handled at home, e.g. B. minor injuries, but more substantial symptoms such as lumps, shortness of breath and visual disturbances require a visit to the veterinarian.
How to manage medicine
According to fidosavvy, you can give your dog 5-10 mg of human aspirin per pound of body weight. Give your dog this dose twice a day (once every 12 hours). It would be best if you got the right dosage, especially for younger and smaller dogs. This is because they are unable to metabolize pain medication like older dogs. Also, their liver and kidneys are immature, which means that their dosage is often much lower than that of an adult dog.
Since it is not approved by the Food and Drug Administration (FDA), you should first get approval and the correct dosage from your veterinarian. Overdosing on this type of medication can, unfortunately, be fatal. Your veterinarian may also recommend alternative medications such as carprofen.
Side effects to look out for
If a veterinarian recommends that you give your pet aspirin, you should keep an eye out for side effects. Look for signs of vomiting, diarrhoea, mucosal erosion, ulceration, and a black or tarry stool. Each of these symptoms is very serious and should be discussed with your veterinarian immediately. At the same time, you should stop giving your dog more aspirin.
Your dog may also experience an overdose, which can be shown in the following ways:
- No appetite
- To vomit
- Watery stool
- Acid-based abnormalities